Skip

Valium and Alcohol
March 20, 2014 8:51 AM   Subscribe

I took one 5 mg of valium, once, to help me fall asleep. After a full 24 hours, I drank excessively the next night. How bad is this?

Background:

I called the pharmacist and asked the same question. They relayed some general info that I had already found on the internet, seemed unwilling to go in detail about any of it, and then recommended I contact the doctor who gave me the prescription. But, that doctor isn't in the office today and won't be returning until next week.

As far as the nature of the prescription, I was given a small amount of 5 mg tablets to take as needed to help me fall asleep, due to excessively noisy upstairs neighbors. I didn't want ambien or lunesta due to some negative effects that I've suffered from them in the past. I'll be moving in 4 days, so I don't expect to be needing the valium for very much longer.

Question:

Neither my doctor nor my pharmacist explained to me the nature of diazepam's extremely long half-life, and that it will continue to produce effects in the body long after it "feels" like it's worn off.

Well, obviously I'm still here to tell the tale, so I didn't die in my sleep. But I'm wondering about my liver, and whatever other potential harm I might have caused to my body. Like, for instance, if I might have deprived my brain of enough oxygen to cause any damage. And, if it's at all possible to say, what would be the minimum amount of days (weeks? months?) that I should abstain from drinking, until the valium is completely out of my system?

I am also wondering whether I should avoid caffeine (or anything else, in particular?), and if so, for how long after the last tablet I've taken.
posted by Sine_Agraphia to Health & Fitness (11 answers total)
 
You could still call the doctor's office and ask if there's another doctor at the practice or a backup who can speak with you.
posted by bunderful at 9:03 AM on March 20


You'll be fine.
posted by greta simone at 9:14 AM on March 20 [14 favorites]


If you have health insurance they might have a RN hotline where you can call up and speak to a nurse.
posted by bleep at 9:16 AM on March 20 [2 favorites]


This is no big deal. You did not do permanent damage to your body, and you can drink caffeine.

FWIW: I take valium every day, have a very well-respected psychiatrist, and have been assured I can have a few drinks, and also drink coffee. Drinking excessively, no, but I'm a long-term user who takes much more than 5mg, and valium gradually builds up in your fat tissue. Which is all to say...occasional valium use + one night of drinking = NBD.
posted by munyeca at 9:16 AM on March 20 [6 favorites]


IANAD, &c., but if taking 5mg of Valium and drinking excessively 24 hours later caused measurable brain damage due to oxygen deprivation, I would not be typing this right now because I would be dead many times over. You'll be fine!

The drugs.com Interaction Checker -- professional and consumer -- will help you feel better until you're able to talk to your doctor.

Coffee is A-OK. Just don't drink grapefruit juice.

Ultimately, I'd recommend laying off the booze and caffeine in general, but only because doing so will help you sleep much, much more soundly. Don't worry about this particular incident at all.
posted by divined by radio at 9:22 AM on March 20 [5 favorites]


You're fine. You certainly haven't caused any brain damage through low oxygen.

The reason you're freaking out is probably related to the reason you take diazepam in the first place.
posted by atrazine at 9:54 AM on March 20 [7 favorites]


Hey, that's useful information about grapefruit juice. Thanks, dvr.

If you're still worried, you could ask your doctor's office to order liver function blood tests. I would spend a bit more time worrying about drinking excessively in general. It's really bad for your liver and the rest of you. Took me a while to learn that any drink after 1 or 2 an hour doesn't enhance my fun, increases the likelihood of doing or saying something really stupid, is a waste of money and a bad habit.

Managing your caffeine intake, in my case no caffeine after noon, really helps my ability to sleep and my anxiety.
posted by theora55 at 10:00 AM on March 20


I agree that I would be dead by now if this were a problem, but I also want to add that Xanax is just like Valium only with a much shorter half-life. I was taking like .5 mg of Valium for sleep issues and feeling weird the next day, and after I switched to Xanax, the next day problem was solved.
posted by janey47 at 10:21 AM on March 20


You're fine.
posted by J. Wilson at 12:43 PM on March 20 [1 favorite]


I would also be dead or really stupid (hey now, I know what you're thinking) if this were a problem. The half-life of benzos can be pretty long, but keep in mind that the half-life isn't the same as the peak efficacy of the drug. When you die of a benzo/booze misadventure, it's respiratory death. It isn't like because you have a bit of valium in your system, the booze is going to trigger some sort of body shutdown. You actually have to get so fucked up that you pass out and stop breathing.

I've actually talked to my psychiatrist kind of a lot about this because I have some anxiety issues around anti-anxiety medications. The thing with the rock star death (benzos + alcohol) is usually what happens is that: 1) the individual has a habit of mixing the two regularly, often and in pretty high amounts; 2) it's often a case where the individual will take a benzo, drink a bunch, forget they even took the benzo in their drunk state, take some more benzos, drink a bit more, and so forth and then get into trouble; 3) a third, fourth, fifth drug is often also involved.

5 mg of valium is also pretty little valium. Keep in mind that a lot of people who do die this way experience a long period of sort of slippery slope type behavior, increasing amounts, etc. Though it's really the booze that kills you. The LD-50 for benzos is pretty damn high, so the benzo really acts as the straw to break the camel's back, so to speak, and/or it makes you forget just how much you've actually drank.

Re: grapefruit. I have also talked to doctors about this. The amount of grapefruit you would have to consume to affect the efficacy of your anti-depressant or anti-anxiety medication is incredibly high. So unless you are planning on eating 25 grapefruits a day, I probably would not worry about it.
posted by Lutoslawski at 1:30 PM on March 20


Benzos and alcohol basically kind of affect you like the same drug.

It's as if you just had more alcohol. If it's still affecting you, you will get much drunker than you would 'expect' for the alcohol alone, but it's more like you need to count the benzos as if it was just more alcohol.
Which is bad for your liver etc, and obviously, death by alcohol usually results from respiratory failure.

If you didn't blackout, or passout, you baaasically won't have done any more damage to your liver than if you had done either of those things.
posted by Elysum at 4:22 PM on March 20


« Older I have a student loan with Flo...   |  My mother, two adult sisters a... Newer »

You are not logged in, either login or create an account to post comments



Post